Kansas, 2002

Flash Flood in Kansas, May 9, 2002

May 9, 2002 · NWS ICT · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 1:08 AM CST, 1 hour earlier.

Area forecast discussion, May 9, 1:08 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
208 AM CDT THU MAY 9 2002

...PRELIMINARY DISCUSSION FOR PRE-COORDINATION PURPOSES ONLY...

FCST CONCERNS...
NOT MUCH FOR A CHG/ AT LEAST LESS IMPORTANT ONES :-)
PCPN/CNVTV CHCS AGAIN BY FRI AFTN/NGT INTO THE WEEKEND...

AFTER SVRL DAYS OF SVR WX...IT LOOKS LIKE THE CWA WL GET A BRK
TODAY/TNGT. ONGOING CNVTN/MCS WL EXIT SERN KS BFR ZFP ISSUANCE.
HOWEVER NARROW LN OF ELEVATED SHWRS-SPRINKLES UNDER UPR TROF WL
AFFECT THE CWA FOR A BRIEF TIME UNTIL MID-MRNG. OTHERWISE TREND
IS FOR ONE OF DRIER AND COOLER WX THRU TNGT WITH CLRG SKIES.
GOING FCST TEMPS TODAY AND TNGT LOOK RSNBL...SO LTL CHG XPCTD
THERE.

ON FRI...SOME MSTR INCRS WITH RETURN LO LVL FLO/ISENTROPIC LIFT
THRU THE DAY. XPCT TO SEE SOME ELEVATED PCPN...MAINLY LGT SHWRS
EARLY ON...WITH CHCS FOR TSRA LATER IN THE DAY WITH WK INSTBY
PRESENT. BETTER CHCS FOR CNVTN LOOK TO BE FRI NGT INTO SAT...WITH
STGR MSTR FLUX/WAA ACRS THE CWA. TEMP-WISE...WL SHADE MAXS A LTL
LWR ON FRI WITH INCRS IN CLOUDS AND CHCS OF SCT PCPN. SUSPECT
MAXS WL BE A LTL WARMER THAN CURRENTLY HAVE ON SAT...DESPITE SCT
CNVTN...GIVEN STRENGTH OF LO LVL FLO AND WARM/MOIST ADVTN.

PRELIM ISC GRIDS ARE OUT THRU SAT FOR NDFD SITES.

DARMOFAL

.ICT...NONE.

In the hours before

Special weather statement, May 8, 9:00 PM CST, 5 hours 8 minutes before
KSZ071-072-094>096-098>100-090316-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT WED MAY 8 2002

SEVERE THUNDERSTORM WATCH 259 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST KANSAS...

          ELK          CHAUTAUQUA          WOODSON
          WILSON       MONTGOMERY

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR THROUGH
THE NIGHTTIME HOURS...HOWEVER THE THREAT FOR SEVERE WEATHER HAS
ENDED. REMEMBER...A FLOOD WATCH REMAINS IN EFFECT AND ADDITIONAL
RAINS MAY PRODUCE FLOODING.
Special weather statement, May 8, 9:51 PM CST, 4 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090451-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CST WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Special weather statement, May 8, 9:52 PM CST, 4 hours 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090452-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CST WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN
SPOTTER NETWORK.

NNNN
Local storm report, May 8, 10:12 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1112 PM CDT WED MAY 8 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    6 NW MOUND RIDGE          KS   TORNADO
05/08/02   MCPHERSON                      REPORTED BY TV STATION
                                          (KSNW)

0313 PM    4 S GARDEN PLAIN          KS   .75 INCH HAIL
05/08/02   SEDGWICK                       REPORTED BY LAW
                                          ENFORCEMENT

0321 PM    2 W CANTON                KS   1.75 INCH HAIL
05/08/02   MCPHERSON                      REPORTED BY KSNW CHASERS

0332 PM    3 W GARDEN PLAIN          KS   1.75 INCH HAIL
05/08/02   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER

0332 PM    NORWICH                   KS   1.25 INCH HAIL
05/08/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER

0340 PM    2 NE NORWICH              KS   1.00 INCH HAIL
05/08/02   KINGMAN                        REPORTED BY LAW
                                          ENFORCEMENT

0341 PM    4 N GOESSEL               KS   TORNADO
05/08/02   MARION                         REPORTED BY SHERIFF

0350 PM    NORWICH                   KS   1.00 INCH HAIL
05/08/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER

0355 PM    1 S LEHIGH                KS   TORNADO
05/08/02   MARION                         REPORTED BY PUBLIC

0409 PM    7 SW ANTHONY              KS   TORNADO
05/08/02   HARPER                         LAW ENFORCEMENT REPORTED A
                                          TORNADO ON THE GROUND

0410 PM    MAIZE                     KS   1.25 INCH HAIL
05/08/02   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER

0411 PM    2 W ANTHONY               KS   .75 INCH HAIL
05/08/02   HARPER                         REPORTED BY LAW
                                          ENFORCEMENT

0418 PM    LINCOLNVILLE              KS   .88 INCH HAIL
05/08/02   MARION                         REPORTED BY LAW
                                          ENFORCEMENT

0420 PM    LINCOLNVILLE              KS   .75 INCH HAIL
05/08/02   MARION                         REPORTED BY LAW
                                          ENFORCEMENT

0428 PM    WICHITA                   KS   .75 INCH HAIL
05/08/02   SEDGWICK                       REPORTED AT WICHITA MID
                                          CONTINENT AIRPORT

0425 PM    PILSEN                    KS   2.75 INCH HAIL
05/08/02   MARION                         REPORTED BY LAW
                                          ENFORCEMENT

0430 PM    WICHITA                   KS   .75 INCH HAIL
05/08/02   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER

0433 PM    WICHITA                   KS   .75 INCH HAIL
05/08/02   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER

0435 PM    WICHITA                   KS   1.00 INCH HAIL
05/08/02   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER

0435 PM    6 SW ANTHONY              KS   1.75 INCH HAIL
05/08/02   HARPER                         REPORTED BY TRAINED
                                          SPOTTER

0437 PM    WICHITA                   KS   FLASH FLOOD
05/08/02   SEDGWICK                       LAW ENFORCEMENT REPORTED
                                          STREET FLOODING

0438 PM    2 S ANTHONY               KS   .88 INCH HAIL
05/08/02   HARPER                         REPORTED BY LAW
                                          ENFORCEMENT

0442 PM    WICHITA                   KS   .88 INCH HAIL
05/08/02   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER

0444 PM    WALDRON                   KS   1.00 INCH HAIL
05/08/02   HARPER                         REPORTED BY TRAINED
                                          SPOTTER

0447 PM    WICHITA                   KS   .75 INCH HAIL
05/08/02   SEDGWICK                       DIME SIZE HAIL REPORTED AT
                                          WICHITA STATE UNIVERSITY

0448 PM    2 W HYMER                 KS   1.00 INCH HAIL
05/08/02   CHASE                          REPORTED BY LAW
                                          ENFORCEMENT

0452 PM    WICHITA                   KS   1.75 INCH HAIL
05/08/02   SEDGWICK                       GOLFBALL SIZE HAIL
                                          REPORTED AT 21ST AND WACO

0458 PM    10 N EL DORADO            KS   60 MPH TSTM WIND GUST
05/08/02   BUTLER                         REPORTED BY PUBLIC

0500 PM    2.5 SE ARGONIA            KS   TORNADO
05/08/02   SUMNER                         TRAINED SPOTTER REPORTED
                                          TORNADO BRIEFLY TOUCHED
                                          DOWN

0500 PM    WICHITA                   KS   60 MPH TSTM WIND GUST
05/08/02   SEDGWICK                       ROOF DAMAGE REPORTED BY
                                          LAW ENFORCEMENT

0501 PM    5 N ANDOVER               KS   .75 INCH HAIL
05/08/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT

0503 PM    5 N ANDOVER               KS   1.00 INCH HAIL
05/08/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT

0505 PM    3 E KECHI                 KS   .75 INCH HAIL
05/08/02   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER

0507 PM    FREEPORT                  KS   .75 INCH HAIL
05/08/02   HARPER                         REPORTED BY LAW
                                          ENFORCEMENT

0510 PM    10 E STRONG CITY          KS   TORNADO
05/08/02   CHASE                          TRAINED SPOTTER REPORTED
                                          TORNADO ON GROUND

0525 PM    5 E WHITEWATER            KS   1.00 INCH HAIL
05/08/02   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0529 PM    BENTON                    KS   1.00 INCH HAIL
05/08/02   BUTLER                         REPORTED BY LAW
                                          ENFORCEMENT

0542 PM    WELLINGTON                KS   .75 INCH HAIL
05/08/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0545 PM    WELLINGTON                KS   1.00 INCH HAIL
05/08/02   SUMNER

0547 PM    WELLINGTON                KS   1.75 INCH HAIL
05/08/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0602 PM    EL DORADO                 KS   60 MPH TSTM WIND GUST
05/08/02   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0604 PM    OXFORD                    KS   1.00 INCH HAIL
05/08/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0605 PM    4 N ANDOVER               KS   FLASH FLOOD
05/08/02   BUTLER                         LAW ENFORCEMENT REPORTED 4
                                          INCHES OF WATER OVER ROAD

0610 PM    EL DORADO LAKE            KS   60 MPH TSTM WIND GUST
05/08/02   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0615 PM    1 S PERTH                 KS   .75 INCH HAIL
05/08/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0615 PM    4 SW AUGUSTA              KS   .75 INCH HAIL
05/08/02   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0624 PM    4 SE WELLINGTON           KS   1.75 INCH HAIL
05/08/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0632 PM    EL DORADO                 KS   .88 INCH HAIL
05/08/02   BUTLER                         REPORTED BY TRAINED
                                          SPOTTER

0632 PM    2 NW UDALL                KS   .88 INCH HAIL
05/08/02   COWLEY                         REPORTED BY TRAINED
                                          SPOTTER

0635 PM    2E  UDALL                 KS   .75 INCH HAIL
05/08/02   COWLEY                         REPORTED BY TRAINED
                                          SPOTTER

0644 PM    6 N CALDWELL              KS   1.00 INCH HAIL
05/08/02   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER

0648 PM    3 S GEUDA SPRINGS         KS   TORNADO
05/08/02   SUMNER                         TRAINED SPOTTER REPORTED A
                                          TORNADO ON GROUND

0654 PM    2 NE GEUDA SPRINGS        KS   TORNADO
05/08/02   COWLEY                         TRAINED SPOTTER REPORTED
                                          TORNADO ON GROUND

0715 PM    BURDEN                    KS   1.00 INCH HAIL
05/08/02   COWLEY                         REPORTED BY TRAINED
                                          SPOTTER

0725 PM    CAMBRIDGE                 KS   1.00 INCH HAIL
05/08/02   COWLEY                         REPORTED BY TRAINED
                                          SPOTTER

0750 PM    MOLINE                    KS   .75 INCH HAIL
05/08/02   ELK                            REPORTED BY TRAINED
                                          SPOTTER

0750 PM    CEDAR VALE                KS   60 MPH TSTM WIND GUST
05/08/02   CHAUTAUQUA                     REPORTED BY TRAINED
                                          SPOTTER

0802 PM    10 NW SEDAN               KS   .75 INCH HAIL
05/08/02   CHAUTAUQUA                     REPORTED BY TRAINED
                                          SPOTTER

0808 PM    6 N SEDAN                 KS   1.25 INCH HAIL
05/08/02   CHAUTAUQUA                     REPORTED BY TRAINED
                                          SPOTTER

0842 PM    ELK CITY                  KS   .75 INCH HAIL
05/08/02   MONTGOMERY                     REPORTED BY PUBLIC

0902 PM    COFFEYVILLE               KS   58 MPH TSTM WIND GUST
05/08/02   MONTGOMERY                     COFFEYVILLE AIRPORT ASOS
                                          REPORTED 50 KT TSTM GUST

0916 PM    EDNA                      KS   60 MPH TSTM WIND GUST
05/08/02   LABETTE                        REPORTED BY TRAINED
                                          SPOTTER

EKSTER
Local storm report, May 9, 12:45 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
145 AM CDT THU MAY 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    COFFEYVILLE               KS   TSTM WIND GUST
05/08/02   MONTGOMERY                     7 BUSINESSES DOWNTOWN HAD
                                          BROKEN WINDOWS AND TREE
                                          LIMBS DOWN. THERE WAS ALSO
                                          SOME DAMAGE TO CARS.

0113 AM    7 W ALTAMONT              KS   FLASH FLOOD
05/09/02   LABETTE                        LAW ENFORCEMENT REPORTED
                                          HIGHWAY 101 HAS BEEN CLOSED
                                          DUE TO WATER OVER ROAD. LOW
                                          WATER CROSSINGS AND GRAVEL
                                          ROADS COVERED IN WATER

FRANK

The radar

The Tulsa radar (KINX), 115 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Labette

When
May 9, 2:08 AM CST to 3:00 AM CST
Where
Labette County, 4 mi N of Edna
Reported by
LAW ENFORCEMENT
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Highway 101 was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288830.